Long Island’s Battle with Heroin

heroin.jpg

The looming dark cloud only seems to be growing as Long Islanders continue to battle the epidemic that is heroin. Heroin, also known as H or Smack, is a highly addictive drug not to be experimented with. Once someone starts, it’s hard to stop without treatment. Although awareness of its potency only seems to be growing, officials and statistics only prove that Long Island is still dealing with the problem.

Heroin is a depressant drug that sends warm sensations through the body, reduces anxiety, and releases a strong feeling of euphoria. Heroin can be injected, smoked, or even inhaled by snorting or sniffing, delivering the drug to the brain very rapidly. Injection is the most common method of usage for heroin addicts, where the drug is first dissolved in water and then heated.

In the past, it was easier for people to find narcotic drugs on the street, as doctors would write prescriptions for patients who were in pain. This was all before New York State passed some of the toughest laws on doctors to make sure patients who “Doctor Shop” weren’t getting too many drugs from an array of doctors. Dr. Jay Weiss, a Pain Management Physician based in Jericho, said, “The pendulum just swung the other way and people said doctors were too liberal with prescriptions and were creating patients addicted to all of these prescription drugs.”

Those abusing prescription drugs, and now no longer getting them from their doctor, found it harder to get the drugs they needed. Weiss said, “Doctors stop writing prescriptions, so the street pricing on these narcotics, like Oxycodone or Percocet, went up. People realized then it was cheaper to get heroin than Percocet.”

Withdrawal symptoms for heroin addicts include nausea and vomiting, chills, hypothermia, and even clouded mental functioning. One result is tolerance, where users feel they need more of the drug to achieve the same intensity of their original use. Users can even show signs of dependence, where continued use of heroin is needed to avoid withdrawal symptoms. Weiss said, “Heroin gives a pain relieving effect and requires higher doses to get the euphoric effect, so after a while, the body responds far less to the effects and doesn’t give the high that addicts are looking for.” Long-term effects, for those who have sought and undergone treatment, include the weakening of the immune system, breathing illnesses, muscular weakness, and even insomnia.

As a respiratory depressant, abusing higher doses of heroin can cause an overdose to the user. For residents on Long Island, there have been nearly double the fatal heroin overdoses in Nassau County through August 31st compared to the same period last year. Detective Vincent Garcia of the Nassau County Police Department’s Public Information Office said, “Combating heroin is a top priority in Nassau County, and as of August 31, we have made 443 heroin related arrests.” Garcia said that there have been 53 overdose deaths and sixty-five nonfatal deaths thanks to the administration of NARCAN, in 2014.

NARCAN is used to prevent or reverse the effects of opioids on the body, including slowed or stopped breathing related to cases of overdosing. Lisa Ganz, Clinical Program Supervisor for Long Island Council on Alcoholism and Drug Dependence (LICADD), said, “The heroin problem on Long Island is a lot bigger than people would think. We lose about a person a day to overdoses.” She continued, “Heroin is a substance disorder, but NARCAN gives a second chance for recovery. Fatal overdoses went down last year thanks to the NARCAN antidote.”

According to the Substance Abuse and Mental Health Services Administration, fatal heroin-related overdoses increased about 75 percent between 2007 and 2011 on Long Island. 242 Long Islanders have been reported dead between 2012 and 2013. The number of heroin users, and even deaths related to overdosing, steadily increases on Long Island, with the most rapid growth within the population of young adults under the age of 21.

Recently, Hofstra University has even dealt with the epidemic after the death of student, Olivia McClellan, in her dorm on campus in April. “It’s scary to think that people my age still experiment with heroin,” said Hofstra University sophomore student, Breyanna Weimer. “You would just think by now people would know how addictive it is, ya know?”

In Hofstra University’s Annual Security and Fire Safety Report for 2015, the department of Public Safety reported two drug law arrests on campus for 2014. The campus safety department also reported seventy-four cases of drug law violations referred for disciplinary action on campus for 2014, as well. This number has decreased since the previous years, with 121 violations reported in 2013 and 106 in 2012. It should be made clear, however, that the drugs listed under these categories have not been defined.

The case for McClellan was not cut and dry, as her fellow student and boyfriend, Joseph Joudah, was charged with manslaughter on October 30th after injecting McClellan with heroin and waiting for over 17 hours before calling for help to campus safety anonymously.

Acting District Attorney Madeline Singas comments on the reason behind the charge saying Joudah should have called for help right away. “That young woman should not have been left alone in her room for 17 hours to die when she was in the obvious distress that she was in, no matter what his condition, no matter what his relationship, no matter what his age.”

Junior student at Hofstra University, Valentina Corasaniti, said, “I didn’t know Olivia but when I heard about the story, it was just so surreal. Drugs shouldn’t be a person’s go-to for help. There are always parents or friends or therapists who are there for us to talk to.”

The road to recovery is hard for those addicted, and if you or someone you know needs help or to talk, centers like LICADD are available for a person to call at (516)-747-2606.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s